Electronic Journal of Probability

Quantitative contraction rates for Markov chains on general state spaces

Andreas Eberle and Mateusz B. Majka

Full-text: Open access


We investigate the problem of quantifying contraction coefficients of Markov transition kernels in Kantorovich ($L^1$ Wasserstein) distances. For diffusion processes, relatively precise quantitative bounds on contraction rates have recently been derived by combining appropriate couplings with carefully designed Kantorovich distances. In this paper, we partially carry over this approach from diffusions to Markov chains. We derive quantitative lower bounds on contraction rates for Markov chains on general state spaces that are powerful if the dynamics is dominated by small local moves. For Markov chains on $\mathbb R^d$ with isotropic transition kernels, the general bounds can be used efficiently together with a coupling that combines maximal and reflection coupling. The results are applied to Euler discretizations of stochastic differential equations with non-globally contractive drifts, and to the Metropolis adjusted Langevin algorithm for sampling from a class of probability measures on high dimensional state spaces that are not globally log-concave.

Article information

Electron. J. Probab., Volume 24 (2019), paper no. 26, 36 pp.

Received: 21 August 2018
Accepted: 2 March 2019
First available in Project Euclid: 26 March 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J05: Discrete-time Markov processes on general state spaces 60J22: Computational methods in Markov chains [See also 65C40] 65C05: Monte Carlo methods 65C30: Stochastic differential and integral equations 65C40: Computational Markov chains

Markov chains Wasserstein distances quantitative bounds couplings Euler schemes Metropolis algorithm

Creative Commons Attribution 4.0 International License.


Eberle, Andreas; Majka, Mateusz B. Quantitative contraction rates for Markov chains on general state spaces. Electron. J. Probab. 24 (2019), paper no. 26, 36 pp. doi:10.1214/19-EJP287. https://projecteuclid.org/euclid.ejp/1553565777

Export citation


  • [1] Dominique Bakry, Ivan Gentil, and Michel Ledoux, Analysis and geometry of Markov diffusion operators, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 348, Springer, Cham, 2014.
  • [2] Nawaf Bou-Rabee, Andreas Eberle, and Raphael Zimmer, Coupling and Convergence for Hamiltonian Monte Carlo, ArXiv e-prints (2018), arXiv:1805.00452.
  • [3] Oleg Butkovsky, Subgeometric rates of convergence of Markov processes in the Wasserstein metric, Ann. Appl. Probab. 24 (2014), no. 2, 526–552.
  • [4] Mu Fa Chen and Feng Yu Wang, Estimation of the first eigenvalue of second order elliptic operators, J. Funct. Anal. 131 (1995), no. 2, 345–363.
  • [5] Mu-Fa Chen and Feng-Yu Wang, Estimation of spectral gap for elliptic operators, Trans. Amer. Math. Soc. 349 (1997), no. 3, 1239–1267.
  • [6] Bertrand Cloez and Martin Hairer, Exponential ergodicity for Markov processes with random switching, Bernoulli 21 (2015), no. 1, 505–536.
  • [7] Arnak S. Dalalyan, Theoretical guarantees for approximate sampling from smooth and log-concave densities, J. R. Stat. Soc. Ser. B. Stat. Methodol. 79 (2017), no. 3, 651–676.
  • [8] Arnak S. Dalalyan and Avetik G. Karagulyan, User-friendly guarantees for the Langevin Monte Carlo with inaccurate gradient, ArXiv e-prints (2017), arXiv:1710.00095.
  • [9] Persi Diaconis and Laurent Saloff-Coste, Separation cut-offs for birth and death chains, Ann. Appl. Probab. 16 (2006), no. 4, 2098–2122.
  • [10] Jian Ding, Eyal Lubetzky, and Yuval Peres, Total variation cutoff in birth-and-death chains, Probab. Theory Related Fields 146 (2010), no. 1-2, 61–85.
  • [11] Alain Durmus, Gersende Fort, and Éric Moulines, Subgeometric rates of convergence in Wasserstein distance for Markov chains, Ann. Inst. Henri Poincaré Probab. Stat. 52 (2016), no. 4, 1799–1822.
  • [12] Alain Durmus and Éric Moulines, Quantitative bounds of convergence for geometrically ergodic Markov chain in the Wasserstein distance with application to the Metropolis adjusted Langevin algorithm, Stat. Comput. 25 (2015), no. 1, 5–19.
  • [13] Alain Durmus and Eric Moulines, High-dimensional Bayesian inference via the Unadjusted Langevin Algorithm, ArXiv e-prints (2016), arXiv:1605.01559.
  • [14] Alain Durmus and Éric Moulines, Nonasymptotic convergence analysis for the unadjusted Langevin algorithm, Ann. Appl. Probab. 27 (2017), no. 3, 1551–1587.
  • [15] Andreas Eberle, Reflection coupling and Wasserstein contractivity without convexity, C. R. Math. Acad. Sci. Paris 349 (2011), no. 19-20, 1101–1104.
  • [16] Andreas Eberle, Error bounds for Metropolis-Hastings algorithms applied to perturbations of Gaussian measures in high dimensions, Ann. Appl. Probab. 24 (2014), no. 1, 337–377.
  • [17] Andreas Eberle, Reflection couplings and contraction rates for diffusions, Probab. Theory Related Fields 166 (2016), no. 3-4, 851–886.
  • [18] Andreas Eberle, Markov processes, Lecture Notes University of Bonn, http://wt.iam.uni-bonn.de/eberle/skripten/, 2017.
  • [19] Andreas Eberle, Arnaud Guillin, and Raphael Zimmer, Quantitative Harris type theorems for diffusions and McKean-Vlasov processes, To appear in Trans. Am. Math. Soc., 2019, arXiv:1606.06012.
  • [20] Andreas Eberle and Raphael Zimmer, Sticky couplings of multidimensional diffusions with different drifts, To appear in Ann. Inst. Henri Poincaré Probab. Stat., 2019. arXiv:1612.06125.
  • [21] Martin Hairer, Convergence of Markov processes, Lecture Notes University of Warwick, http://hairer.org/notes/Convergence.pdf, 2016.
  • [22] Martin Hairer and Jonathan C. Mattingly, Spectral gaps in Wasserstein distances and the 2D stochastic Navier-Stokes equations, Ann. Probab. 36 (2008), no. 6, 2050–2091.
  • [23] Martin Hairer and Jonathan C. Mattingly, Yet another look at Harris’ ergodic theorem for Markov chains, Seminar on Stochastic Analysis, Random Fields and Applications VI, Progr. Probab., vol. 63, Birkhäuser/Springer Basel AG, Basel, 2011, pp. 109–117.
  • [24] Martin Hairer, Jonathan C. Mattingly, and Michael Scheutzow, Asymptotic coupling and a general form of Harris’ theorem with applications to stochastic delay equations, Probab. Theory Related Fields 149 (2011), no. 1-2, 223–259.
  • [25] Martin Hairer, Andrew M. Stuart, and Sebastian J. Vollmer, Spectral gaps for a Metropolis-Hastings algorithm in infinite dimensions, Ann. Appl. Probab. 24 (2014), no. 6, 2455–2490.
  • [26] Jonathan H. Huggins and James Zou, Quantifying the accuracy of approximate diffusions and Markov chains, Proceedings of the 20th International Conference on Artificial Intelligence and Statistics (Fort Lauderdale, FL, USA) (Aarti Singh and Jerry Zhu, eds.), Proceedings of Machine Learning Research, vol. 54, PMLR, 20–22 Apr 2017, pp. 382–391.
  • [27] Mark Jerrum, Jung-Bae Son, Prasad Tetali, and Eric Vigoda, Elementary bounds on Poincaré and log-Sobolev constants for decomposable Markov chains, Ann. Appl. Probab. 14 (2004), no. 4, 1741–1765.
  • [28] James E. Johndrow and Jonathan C. Mattingly, Error bounds for Approximations of Markov chains used in Bayesian Sampling, ArXiv e-prints (2017), arXiv:1711.05382.
  • [29] Aldéric Joulin and Yann Ollivier, Curvature, concentration and error estimates for Markov chain Monte Carlo, Ann. Probab. 38 (2010), no. 6, 2418–2442.
  • [30] Tomasz Komorowski and Anna Walczuk, Central limit theorem for Markov processes with spectral gap in the Wasserstein metric, Stochastic Process. Appl. 122 (2012), no. 5, 2155–2184.
  • [31] Dejun Luo and Jian Wang, Refined basic couplings and Wasserstein-type distances for SDEs with Lévy noises, To appear in Stochastic Process. Appl., 2019, arXiv:1604.07206.
  • [32] Mateusz B. Majka, Coupling and exponential ergodicity for stochastic differential equations driven by Lévy processes, Stochastic Process. Appl. 127 (2017), no. 12, 4083–4125.
  • [33] Mateusz B. Majka, Transportation inequalities for non-globally dissipative SDEs with jumps via Malliavin calculus and coupling, To appear in Ann. Inst. Henri Poincaré Probab. Stat., 2019, arXiv:1610.06916.
  • [34] Mateusz B. Majka, Aleksandar Mijatović, and Lukasz Szpruch, Non-asymptotic bounds for sampling algorithms without log-concavity, Preprint (2018), arXiv:1808.07105.
  • [35] Robert J. McCann, Exact solutions to the transportation problem on the line, R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci. 455 (1999), no. 1984, 1341–1380.
  • [36] Sean P. Meyn and Richard L. Tweedie, Markov chains and stochastic stability, Communications and Control Engineering Series, Springer-Verlag London, Ltd., London, 1993.
  • [37] Yann Ollivier, Ricci curvature of Markov chains on metric spaces, J. Funct. Anal. 256 (2009), no. 3, 810–864.
  • [38] Daniel Paulin, Mixing and concentration by Ricci curvature, J. Funct. Anal. 270 (2016), no. 5, 1623–1662.
  • [39] Natesh S. Pillai and Aaron Smith, Ergodicity of Approximate MCMC Chains with Applications to Large Data Sets, ArXiv e-prints (2014), arXiv:1405.0182.
  • [40] Daniel Rudolf and Nikolaus Schweizer, Perturbation theory for Markov chains via Wasserstein distance, Bernoulli 24 (2018), no. 4A, 2610–2639.
  • [41] Max-K. von Renesse and Karl-Theodor Sturm, Transport inequalities, gradient estimates, entropy, and Ricci curvature, Comm. Pure Appl. Math. 58 (2005), no. 7, 923–940.
  • [42] Feng Yu Wang, Application of coupling methods to the Neumann eigenvalue problem, Probab. Theory Related Fields 98 (1994), no. 3, 299–306.
  • [43] Jian Wang, $L^p$-Wasserstein distance for stochastic differential equations driven by Lévy processes, Bernoulli 22 (2016), no. 3, 1598–1616.
  • [44] Raphael Zimmer, Explicit contraction rates for a class of degenerate and infinite-dimensional diffusions, Stoch. Partial Differ. Equ. Anal. Comput. 5 (2017), no. 3, 368–399.